Chloracne-Like Drug Eruption Associated With Sorafenib

November 2011 | Volume 10 | Issue 11 | Case Report | 1331 | Copyright © 2011

Amanda Pickert BS, Michele Hughes MD, Michael Wells MD

Department of Dermatology, Texas Tech University, Lubbock, TX

Abstract

Sorafenib is a chemotherapeutic agent primarily used to treat metastatic renal cell carcinoma. It is a multikinase inhibitor that blocks cell proliferation and angiogenesis. Numerous cutaneous side effects have been reported in association with this medication, including acral erythema, inflammation of actinic keratoses, erythema multiforme, vasculitis, and keratoacanthomas. Up to 40 percent of patients on this medication develop dermatologic manifestations. We describe chloracne-like eruptions in two different patients with no exposure to aromatic hydrocarbons but who were recently started on sorafenib for treatment of metastatic renal carcinoma. The primary reason for discontinuation of sorafenib is secondary to its adverse side effect profile. Recognizing these effects early and administering appropriate treatment will likely increase medication compliance and minimize both dose reductions and discontinuation of the medication resulting in optimal treatment outcomes.

J Drugs Dermatol. 2011;10(11):1331-1334.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Sorafenib is a multikinase inhibitor that has been recently been approved by the FDA for the treatment of metastatic renal cell carcinoma.1 Sorafenib works by inhibiting tyrosine and serine/threonine kinases in signaling pathways that allow for malignant behavior. Even though this drug has an excellent safety profile, 40-91 percent of patients have been reported to experience dermatologic side effects.2,3 The most commonly reported dermatologic manifestations include maculopapular eruptions, palmoplantar dysaestheisa (hand-footsyndrome), alopecia, and xerosis.2 After a review of the literature using PubMed search, to our knowledge a chloracne-like eruption has not been previously reported in the literature in association with this medication. The formation of cutaneous cysts has been reported, however, the severity and distribution were not described.3 The etiology of sorafenib's cutaneous toxicity is currently under investigation. Here we report two cases of a chloracne-like eruption in patients started on sorafenib for the treatment of metastatic renal cell carcinoma.

CASE REPORT
Case 1
This patient is a 51-year-old Caucasian male who presented to the dermatology clinic complaining of a rash on his extremities and trunk along with increased oiliness and pruritus that began approximately six weeks after being started on sorafenib for the treatment of metastatic renal cell carcinoma. The initial symptoms were followed by the appearance of erythema and acne-like breakouts in the same distribution. He had been treating the involved area with metronidazole cream twice a day for several months with no improvement. During this time the eruption expanded to include the upper chest, back, and arms. The patient also reported periodic burning sensations in the distribution of the eruption. The patient's past medical history was significant for metastatic renal cell carcinoma for which he underwent a right nephrectomy followed by approximately seven weeks of radiation therapy. Four months later, he was found to have metastatic disease involving the right pelvis and lungs, and he was subsequently started on sorafenib 400 mg twice a day. His medication list at that time included verapamil, lisinopril, albuterol, aspirin, acetaminophen/codeine and oramorph. His social history is significant for having a 60+ pack-per-year history of smoking, and he has no significant family history.

On physical exam, the patient was noted to have hundreds of open and closed comedones on his face in a malar distribution, behind the ears, on the upper chest, upper back and circumferential around the upper arms including the axilla (Figure 1, a-c). A 3 mm punch biopsy of the upper right chest was performed and histopathological analysis revealed milia-like cyst with a sparse lymphocytic inflammatory dermal infiltrate.

Because the patient's metatstatic renal cell carcinoma was stable since being started on sorafenib and given its efficacy in prolonging survival in patients with this disease, the medication was continued at its current dose.1 He was started on a 4% benzoyl peroxide wash and after two months of treatment; the patient

↑ back to top


Related Articles